alexa
Reach Us +44-1647-403003
Acute Demyelinating Polyneuropathy Caused by Nivolumab in a Man with Metastatic Non-Small Cell Lung Cancer | OMICS International
ISSN: 2167-7182
Journal of Gerontology & Geriatric Research
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business

Acute Demyelinating Polyneuropathy Caused by Nivolumab in a Man with Metastatic Non-Small Cell Lung Cancer

Butt Sabeeh-Ur-Rehman1* and Shah Bhaumik2

1Department of Neurology, Ballarat Base Hospital, Ballarat, Victoria, Australia

2Department of Medical Oncology, Ballarat Base Hospital, Ballarat, Victoria, Australia

*Corresponding Author:
Butt Sabeeh-Ur-Rehman
Department of Neurology
Ballarat Base Hospital
Drummond Street North, Ballarat Central
VIC, 3350, Australia
Tel: 61353204000
E-mail: [email protected]

Received Date: March 14, 2016; Accepted Date: April 19, 2016; Published Date: May 19, 2016

Citation: Butt SUR, Bhaumik S (2016) Acute Demyelinating Polyneuropathy Caused by Nivolumab in a Man with Metastatic Non-Small Cell Lung Cancer. J Gerontol Geriatr Res 5:302. doi:10.4172/2167-7182.1000302

Copyright: © 2016 Butt SUR, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Gerontology & Geriatric Research

Abstract

Immune checkpoint inhibitors include programmed cell death-1 receptor inhibitors (PD-1), programmed cell death ligand-1 inhibitors and CTLA-4 inhibitors and are novel treatment against certain cancers like non-small cell lung cancer (NSCLC), melanoma and renal cell cancer. They act by boosting the immune response against cancer cells and have improved the prognosis of patients with these cancers significantly shifting the treatment paradigm.

Immune checkpoint inhibitors include programmed cell death-1 (PD-1) receptor inhibitors, programmed cell death ligand-1 (PDL-1) inhibitors and Cytotoxic T-Lymphocyte Associated molecule 4 (CTLA-4) inhibitors and are novel treatment against certain cancers like non-small cell lung cancer (NSCLC), melanoma and renal cell cancer. They act by boosting immune response against cancer cells and have improved prognosis of patients with these cancers significantly shifting the treatment paradigm. Despite their clinical benefit, these agents are associated with the development of immune-related adverse events (IRAEs) [1] associated with significant morbidity. Immune checkpoint inhibitors such as Ipilimumab and Nivolumab are known to cause immune-mediated acute demyelinating polyneuropathy [2,3]. We hereby report a case of a man with acute demyelinating neuropathy associated with Nivolumab that was treated successfully with high dose intravenous methylprednisolone (IVMP).

A 61-year-old man was diagnosed with a recurrent NSCLC squamous-cell type of left upper lobe of lung 4 months ago and had first-line chemotherapy that he completed 1 month ago. His recent positron emission tomography (PET) scan post-chemotherapy had shown progression of his tumour. He was then commenced on Nivolumab of which he had his first dose 1 week ago. He developed dysaesthesia (numbness and tingling) in his lower limbs 3 days ago that rapidly progressed to bilateral lower limb weakness within 48 hours making him unable to walk and wheel chair-bound by the time he presented to emergency department. This is on the background of 60 pack years of smoking and a primary NSCLC in the right upper lobe of the lung 2 years ago for which he had chemoradiotherapy (Carboplatin and Paclitaxel) with good results at the time. His comorbidities included type-2 Diabetes Mellitus and Gout. He denied having any coryzal symptoms or diarrhoea preceding his weakness. Neurological examination, the patient was afebrile and revealed a preserved consciousness along with a power of 2/5 in proximal and distal muscle groups in both upper and limbs. There was a loss of deep tendon reflexes in all 4 limbs along with a peripheral neuropathy in stocking-pattern. Rest of the neurological exam was unremarkable with no meningeal irritation signs. Laboratory findings including inflammatory markers were unremarkable. A magnetic resonance imaging of whole spine revealed spondyloarthropathy at C4/5 and C5/6 regions and old wedge fractures of vertebral bodies at T7 and T8 with no involvement of spinal cord at any level. Nerve conduction studies showed generalised sensorimotor neuropathic process affecting both lower limbs and upper limbs with features suggestive of a demyelinating process (Tables 1a-1d). These pathological findings are consistent with a diagnosis of the acute inflammatory demyelinating polyneuropathy. A cerebrospinal fluid (CSF) analysis was not performed as according to World Health Organisation-Uppsala Monitoring Centre system for standardised case causality assessment, with a plausible time- relationship to Nivolumab injection and absence of other systemic symptoms, it was almost certain that demyelinating symptoms were secondary to Nivolumab [4]. Upon ceasing Nivolumab and initiating treatment with IVMP 1 gram for 5 days, there was a dramatic improvement in his symptoms and he was discharged home after 5 days. Clinical recovery was nearly complete after 5 days and the patient was completely back to normal by the time of his next clinic appointment in 4 weeks. Prednisolone was tapered off gradually over 2 weeks.

Site NR Peak (ms) P-T Amp (µV) Onset (ms) O-P Amp (µV) Site 1 Site 2 Delta-0(ms) Dist(cm) Vel(m/s)
Right Ulnar Dig V Anti-Sensory (Digit V-14 cm)
Wrist   3.0 6.0 2.1 4.1 Wrist Digit V-14 cm 2.1 13.0 62
Left Sural Anti-Sensory (Lat Mall)
Calf NR         Calf Lat Mall   14.0  
Right Sural Anti-Sensory (Lat Mall)
Calf NR         Calf Lat Mall   14.0  

Table 1a: Anti-sensory summary table.

Site NR Onset (ms) O-P Amp (mV) Site 1 Site 2 Delta-0(ms) Distance (cm) Velocity (m/s)
Right Peroneal Motor (Ext Dig Brev)
Ankle   5.2 0.5 B Fib Ankle 8.4 30.0 36
B Fib   13.6 0.3 Poplt B Fib 2.3 9.0 39
Poplt   15.9 0.3          
Left Tibial Motor (Abd Hall Brev)
Ankle   6.0 0.3 Knee Ankle 16.3 41.0 25
Knee   22.3 0.2          
Right Tibial Motor (Abd Hall Brev)
Ankle   6.5 0.4 Knee Ankle 13.6 41.0 30
Knee   20.1 0.3          
Right Ulnar Nerve(Abd Dig Minimi)
Wrist   3.1 10.1 B Elbow Wrist 4.5 23.0 51
B Elbow   7.6 7.4 A Elbow B Elbow 3.3 18.0 55
A Elbow   10.9 7.5          

Table 1b: Motor summary table.

NR F-Lat (ms) L-R F-Lat (ms)
Right Peroneal (EDB)
  48.00  
Left Tibial (Abd Hallucis)
NR    
Right Tibial (Abd Hallucis)
NR    
Right Ulnar (Abd Dig Min)
  35.26  

Table 1c: F Wave studies.

Side Muscle Nerve Root Ins Act Fibs Psw Amp Dur Poly Recruit Int Pat
Right Ant Tibialis Deep Peron L4-5 Nml 1+ 1+ Incr 2+ 2+ Rapid Nml
Right Vastus Med Femoral L2-4 Nml 2+ Nml Decr 1+ 1+ Rapid Nml

Table 1d: EMG.

Anti PD-1 medications are known to cause immune-related adverse events including an immune-mediated Guillain-Barre-like disorder (GBLD) that instead of intravenous immunoglobulins (IVIGs), is managed with high dose corticosteroids [3]. Predisposing factors for the development of the GBLD in patients treated with Nivolumab are not evident while other immunotherapeutic antibodies with a different mode of action have been associated with the same. Antibodies directed against cell-surface gangliosides expressed in human peripheral nerve axon sheath have been linked to the pathophysiology of demyelination although mechanism is not clear, however, immune activation by Nivolumab may cause the demyelination by braking peripheral tolerance to such ganglioside-related epitopes in patients with pre-existing humoral autoimmunity against them [5].

Checkpoint inhibitors including PD-1 inhibitors in the treatment of NSCLC and other malignancies are being increasingly used and are entering routine oncological practice, and with the number of patients exposed to these drugs increasing dramatically, IRAEs are becoming more common as well. Clinicians and junior doctors should be aware of these possible rare adverse effects and their management. AIDP is rare but potentially debilitating and possibly life-threatening adverse event and while high-dose IVIGs or plasmapheresis is the recommended therapeutic option for classic Guillain-Barre syndrome (GBS), a treatment with high dose IVMP is the mainstay of the treatment for immune-mediated acute GBLD, which is considered to be non-active in the classical presentation of GBS.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Article Usage

  • Total views: 10282
  • [From(publication date):
    June-2016 - Dec 08, 2019]
  • Breakdown by view type
  • HTML page views : 10151
  • PDF downloads : 131
Top